Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 56, NWS Nashville, TN

July 16, 2009Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 16, 2009, 5:01 AM CDT for Lawrence County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 5:01 AM CDT (10:01 UTC)
Expired
Jul 16, 2009, 8:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:18 AM CDTFLASH FLOOD7 S Lawrenceburg, TNFLOODING ALONG RABBIT TRAIL ROAD NEAR LEOMA AND JUST TO THE SOUTHEAST OF LEOMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 161001
FFWOHX
TNC099-161200-
/O.NEW.KOHX.FF.W.0056.090716T1001Z-090716T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 AM CDT

* AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT MORE THAN 2 INCHES OF RAIN HAD FALLEN IN THE PAST HOUR OVER
  PARTS OF SOUTHERN LAWRENCE COUNTY IN THE AREA OF FIVE POINTS...LEOMA
  AND LORETTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3522 8754 3531 8742 3514 8720 3503 8726

$$

JLM
1 follow-up statement
000 
WGUS54 KOHX 161151
FFWOHX
TNC099-161330-
/O.EXT.KOHX.FF.W.0056.000000T0000Z-090716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
651 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 830 AM CDT

* AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  2 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS. THIS WILL
  LIKELY PRODUCE STREET FLOODING IN URBAN AREAS AS WELL AS FLOODING
  OF CREEKS AND STREAMS GENERALLY OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3522 8754 3531 8742 3514 8720 3503 8726

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:02 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 16, 4:02 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
402 AM CDT THU JUL 16 2009

.SHORT TERM (TDAY-SAT)... SFC FRONT WL SHIFT S TDAY...INTO S MID
TN. HIGHER INSTAB AND MOISTURE WL BE NEAR IT. RW/TRW LIKELY S OF
I-40 W/HEAVY RAINFALL POTENTIAL. 1-2 INCHES WITH LOCALLY 4+
INCHES. TOO LOCAL FOR FLASH FLOOD WATCH.

THERE IS SOME CONCERN FOR DEVELOPMENT N MID TN THIS AFTERNOON W/
TEMPS NEAR 90. DRIER AIR SINKS S FM KY W/SCT COVERAGE AT BEST.
KEPT 30-50 POPS N OF I-40...WITH EXCEPTION IN THE UPR PLAT WHERE
STRONGER DESTAB IS NEARLY CERTAIN.

MODELS SHOW ANOTHER WAVE IN THE SOUTHERN PLAINS TNGT...WITH A
WARM FROPA IN MID TN. CHANCE OF STORMS CONTINUE TNGT INTO FRI.
SFC SYSTEM PULLS THE COLD FRONT THROUGH MID TN IN THE MORNING
SO NOT EXPECTING ANY SEVERE STORMS AT THIS POINT.

DRY WX/COOLER TEMPS SAT.

.LONG TERM (SUN-WED)...
DRY PATTERN WITH TEMPS BELOW NORMAL. COULD BE RECORD BREAKING LOW
TEMPS SUN-MON MORNINGS...WITH MID/UPR 50S LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  71  85  62 /  50  40  60  10
CLARKSVILLE    88  68  85  61 /  40  40  50  10
CROSSVILLE     83  68  80  60 /  60  50  50  30
COLUMBIA       87  72  87  62 /  60  50  70  10
LAWRENCEBURG   87  72  87  62 /  70  50  70  20
WAVERLY        88  70  85  60 /  50  50  60  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

72/MED

In the hours before

Local storm report, Jul 15, 11:26 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1126 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      5 S LIVINGSTON          36.32N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY

&&

21
Local storm report, Jul 15, 11:50 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

1100 PM     FLASH FLOOD      5 S LIVINGSTON          36.32N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY

1105 PM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING

&&

JBW
Local storm report, Jul 16, 12:06 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1206 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      COOKEVILLE              36.16N 85.51W
07/15/2009                   PUTNAM             TN   EMERGENCY MNGR

            WILLOW STREET AND SPRING STREET ARE UNDER WATER.

&&

21
Local storm report, Jul 16, 12:08 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

0755 PM     FLASH FLOOD      13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   EMERGENCY MNGR

            NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS

1100 PM     FLASH FLOOD      5 S LIVINGSTON          36.32N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY

1105 PM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
07/15/2009                   OVERTON            TN   LAW ENFORCEMENT

            OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING

1150 PM     FLASH FLOOD      COOKEVILLE              36.16N 85.51W
07/15/2009                   PUTNAM             TN   EMERGENCY MNGR

            WILLOW STREET AND SPRING STREET ARE UNDER WATER.

&&

JBW
Local storm report, Jul 16, 2:04 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLASH FLOOD      8 NE GAINESBORO         36.44N 85.55W
07/16/2009                   JACKSON            TN   LAW ENFORCEMENT

            JACKSON S.O. REPORTS SEVERAL SECONDARY ROADS FLOODED OFF
            OF HIGHWAY 53 IN THE NORTHEAST PART OF THE COUNTY.

&&

JLM
Local storm report, Jul 16, 2:39 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      CELINA                  36.55N 85.50W
07/16/2009                   CLAY               TN   LAW ENFORCEMENT

            SEVERAL CITY STREETS IN CELINA FLOODED AS WELL AS A FEW
            SECONDARY ROADS OFF HIGHWAY 53 SOUTH OF CELINA.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Jul 15, 7:20 PM CDTSevere Thunderstorm WarningOHXPerry40 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningOHXBenton21 min
Jul 15, 8:24 PM CDTFlash Flood WarningOHXPerry111 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningOHXPerry57 min
Jul 15, 9:04 PM CDTFlash Flood WarningOHXBenton2 hr
Jul 15, 9:31 PM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne104 min
Jul 15, 10:29 PM CDTFlash Flood WarningOHXOverton3 hr
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOHXOverton31 min
Jul 15, 10:47 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 15, 11:48 PM CDTFlash Flood WarningOHXClay3 hr
Jul 16, 12:07 AM CDTFlash Flood WarningOHXPutnam3 hr
Jul 16, 12:19 AM CDTFlash Flood WarningOHXJackson, Overton2 hr
Jul 16, 5:31 AM CDTFlash Flood WarningOHXGiles119 min
Jul 16, 6:13 AM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.